Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 73, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 28, 2000, 5:09 PM EDT for Russell County, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2000, 5:09 PM EDT (21:09 UTC)
- Expired
- May 28, 2000, 6:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Russell County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:12 PM EDT | Thunderstorm Wind | Countywide, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
778
WUUS54 KMRX 282110
SVRMRX
VAC167-282200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT SUN MAY 28 2000
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 600 PM EDT
* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR CLEVELAND...OR 9 MILES WEST OF LEBANON...
MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEBANON AROUND 520 PM EDT
7 MILES SOUTH OF HONAKER AROUND 525 PM EDT
ROSEDALE AROUND 530 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
$$
LAT...LON 3703 8230 3684 8231 3685 8183 3677 8149
3701 8146What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:27 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 28, 1:27 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 127 PM EDT SUN MAY 28 2000 COLD FRONT IS HARD TO DISCERN BUT WOULD PLACE LOCATION BETWEEN BNA AND CSV. AIRMASS AHEAD OF FRONT IS BECOMING QUITE UNSTABLE WITH MSAS LIFTED INDICES ALREADY NEARING -6 ACROSS THE NORTHERN PLATEAU AND NORTHERN CENTRAL OF THE VALLEY. GIVEN INCOMING UPPER LOW AND ASSOCIATED COLD AIR ALOFT PULLING SOUTHEAST INTO THE SOUTHERN APPALACHIANS WOULD EXPECT CONTINUED DESTABILIZATION OF THE AIR OVER THE REGION. WILL CONTINUE WORDING OF SOME POSSIBLY SEVERE THIS EVENING OVER THE NORTHERN HALF OF THE FORECAST AREA...ESPECIALLY FOR SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. GIVEN THE LOWERING WBZ AND DRY AIR INTRUSION IN THE MID-LEVELS...MAIN THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. FRONT SWEEPS EAST EARLY WITH A GOOD DEAL OF COLD AIR ADVECTION STRATU-CU MOVING INTO THE REGION FOR TONIGHT...MEMORIAL DAY AND THEN PULLING OUT MONDAY NIGHT/EARLY TUESDAY. ALSO...SOME LIGHT SHOWERS ARE POSSIBLE FOR THE NORTHEAST THIRD OF THE FORECAST AREA FOR MEMORIAL DAY. SINCE I AM FORECASTING MORE CLOUDS FOR MEMORIAL DAY WILL TREND TOWARD THE COOLER GUIDANCE VALUES FOR TOMORROW. LARGE RIDGE BUILDS INTO THE REGION FOR THE REST OF THE WEEK AND EXPECT DRY AND WARMER TEMPERATURES. HIGHS FOR THE LATTER HALF OF THE WEEK WILL BE IN THE LOWER AND MID 90S ACROSS THE VALLEY. THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY: FCSTID = 15 CHA 58 80 57 87 / 10 0 0 0 TYS 57 75 56 85 / 30 0 0 0 TRI 56 71 51 80 / 60 30 5 0 OQT 57 76 56 85 / 20 0 0 0 .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, May 28, 3:52 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0330 PM GATE CITY VA WIND DAMAGE
05/28/00 SCOTT REPORTED BY DISPATCH
TREE DOWN EAST OF GATE
CITY ON HWY 619
0330 PM KINGSPORT TN 0.75 INCH HAIL
05/28/00 SULLIVAN REPORTED BY DISPATCH
DIME SIZE HAIL AROUND
KINGSPORT
0335 PM BLOOMINGDALE TN 1.75 INCH HAIL
05/28/00 SULLIVAN REPORTED BY DISPATCH
GOLFBALL SIZE HAIL NEAR
BLOOMINGDALE
0347 PM BLOOMINGDALE TN WIND DAMAGE
05/28/00 SULLIVAN REPORTED BY DISPATCH
NUMEROUS TREES DOWN IN
BLOOMINGDALE AREA
END
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:55 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 35 min |
| May 27, 9:10 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 50 min |
| May 28, 2:45 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 30 min |
| May 28, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.